Alert archive / Pennsylvania / Wind Advisories in 2008

Wind Advisory 11, NWS Pittsburgh, PA

December 29, 20085 counties in Pennsylvania

NWS Pittsburgh, PA issued this wind advisory at Dec 29, 2008, 7:49 PM EST for 5 counties in Pennsylvania. It took effect at Dec 29, 2008, 8:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2008, 7:49 PM EST (00:49 UTC)
In effect from
Dec 29, 2008, 8:00 PM EST
Expired
Dec 30, 2008, 3:15 AM EST
In force
7 hr
Issued by
NWS Pittsburgh, PA

Counties Clarion County, PA, Forest County, PA, Jefferson County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 640 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
640 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KPBZ 300049
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 PM EST MON DEC 29 2008

MDZ001-PAZ007>009-015-016-023-030-032-WVZ023-041-300900-
/O.NEW.KPBZ.WI.Y.0011.081230T0100Z-081230T0900Z/
GARRETT-MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
WESTMORELAND-FAYETTE-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...OIL CITY...
FRANKLIN...SUGARCREEK...TIONESTA...CLARION...PUNXSUTAWNEY...
BROOKVILLE...REYNOLDSVILLE...BROCKWAY...INDIANA...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...
CONNELLSVILLE...OHIOPYLE...KINGWOOD...TERRA ALTA...PARSONS...
DAVIS...THOMAS
749 PM EST MON DEC 29 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST TUESDAY. 

A COLD FRONT WILL CROSS THE REGION THIS EVENING. SOUTHWEST WINDS
OF 20 TO 30 MPH...WILL BECOME WEST THIS EVENING FOLLOWING THE
FRONT. WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE THIS EVENING
AND INTO THE OVERNIGHT HOURS. WINDS WILL DIMINISH BY MORNING.

A WIND ADVISORY MEANS THAT WIND GUSTS GREATER THAN 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS71 KPBZ 300815
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 AM EST TUE DEC 30 2008

MDZ001-PAZ007>009-015-016-023-030-032-WVZ023-041-300915-
/O.CAN.KPBZ.WI.Y.0011.000000T0000Z-081230T0900Z/
GARRETT-MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
WESTMORELAND-FAYETTE-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...OIL CITY...
FRANKLIN...SUGARCREEK...TIONESTA...CLARION...PUNXSUTAWNEY...
BROOKVILLE...REYNOLDSVILLE...BROCKWAY...INDIANA...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...
CONNELLSVILLE...OHIOPYLE...KINGWOOD...TERRA ALTA...PARSONS...
DAVIS...THOMAS
315 AM EST TUE DEC 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE FALLEN BELOW ADVISORY CRITERIA...GUSTS OF 25 TO
30 MPH ARE STILL POSSIBLE EARLY THIS MORNING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Dec 29, 2:53 PM EST, 4 hours 56 minutes earlier.

Area forecast discussion, Dec 29, 2:53 PM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EST MON DEC 29 2008

.SYNOPSIS...
AFTER A SLIGHT CHANCE OF SHOWERS TONIGHT...A CHANCE OF PRECIPITATION
WILL RETURN FOR TUESDAY NIGHT AND WEDNESDAY AS LOW PRESSURE PASSES
JUST NORTH OF THE AREA. NEW YEARS DAY SHOULD BE QUIET WITH HIGH
PRESSURE OVERHEAD.

&&

.NEAR TERM /THROUGH TUESDAY/...
LOW PRESSURE WILL PASS NORTH OF THE GREAT LAKES TONIGHT...ALLOWING
FOR A CHANCE OF PRECIPITATION TO EXTEND INTO THE NORTHERN COUNTIES.
MAIN FORCING FOR PRECIPITATION IS NOT EXPECTED TO EXTEND INTO THE
PITTSBURGH METRO AREA OR FURTHER SOUTH. ANY SNOW ACCUMULATION IS NOT
EXPECTED TO BE MORE THAN AN INCH. WINDS SHOULD ALSO PICK UP A
BIT...WITH GUSTS LIKELY REACHING 30 MPH OR MORE...ESPECIALLY NORTH
OF I-80 AND IN THE HIGHER TERRAIN. A WEAK HIGH PRESSURE RIDGE SHOULD
THEN BUILD IN FOR TUESDAY. TEMPERATURES THROUGH THE PERIOD SHOULD BE
SLIGHTLY ABOVE NORMAL.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
LOW PRESSURE DEVELOPING IN THE PLAINS SHOULD TRACK TO THE EAST AND
MOVE ACROSS NW PENNSYLVANIA TUESDAY NIGHT INTO WEDNESDAY MORNING.
PRECIPITATION TYPE WILL BE DEPENDENT ON THE EXACT LOW
TRACK...ALTHOUGH FREEZING PRECIPITATION SHOULD NOT BE AN ISSUE WITH
THE STORM. MOST LOCATIONS MAY START WITH RAIN TUESDAY EVENING...BUT
EVERYONE SHOULD QUICKLY CHANGE OVER TO ALL SNOW. THE STORM WILL MOVE
OFF THE COAST BY WEDNESDAY AFTERNOON...BUT EXPECT SOME LINGERING
LAKE EFFECT DURING THE AFTERNOON HOURS BEFORE DRIER AIR MOVES IN.
WITH THE SPEED OF THE STORM...MOST LOCATIONS WOULD PROBABLY SEE ONE
TO THREE INCHES OF SNOW...WITH HIGHEST AMOUNTS TO THE NORTH. WINDS
WILL ALSO PICK UP BEHIND THIS STORM...WITH MANY LOCATIONS AGAIN
HAVING A CHANCE OF GUSTS TO 30 MPH OR BETTER. THE NEW YEAR WILL
START QUIETLY AS HIGH PRESSURE BUILDS INTO THE REGION FOR THURSDAY.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL DURING THIS TIME PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A CLOSED LOW WILL MOVE ACROSS THE GREAT LAKES REGION FRIDAY AND INTO
NEW ENGLAND SATURDAY...WITH GFS INDICATING SURFACE LOW DEVELOPMENT
OVER THE SOUTHEAST AND TRACKING ALONG THE ATLANTIC COAST.
WENT WITH CHANCE POPS FOR SNOW SHOWERS BEGINNING LATE THURSDAY NIGHT
INTO SATURDAY. SNOW SHOWERS COULD BECOME MIXED WITH RAIN SOUTH
FRIDAY AFTERNOON AS TEMPERATURES CLIMB INTO THE UPPER 30S.

MAINLY DRY WEATHER IS FORECAST FOR SUNDAY INTO MONDAY UNDER HIGH
PRESSURE. TEMPERATURES WILL BE A FEW DEGREES BELOW THE NORM.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SHORTWAVE TROUGH WILL MOVE ACROSS THE REGION EARLY TONIGHT WITH
ASSOCIATED SURFACE LOW TRACKING ACROSS SOUTHERN ONTARIO. EXPECT
SOUTHWEST SURFACE WINDS TO INCREASE TO 15 TO 25KT BY EARLY
TONIGHT...BECOMING WEST TO NORTHWEST LATER TONIGHT. SOME HIGHER GUSTS
OVER 30KT ARE POSSIBLE LATE TONIGHT AS STRONGER WINDS JUST ABOVE THE
SURFACE COULD GET MIXED DOWN IN COLD ADVECTION.

SCATTERED SNOW SHOWERS ACROSS NORTHERN TERMINALS TONIGHT MAY BRIEFLY
REDUCE CONDITIONS TO MVFR...OTHERWISE VFR CEILINGS WILL PREVAIL
TONIGHT INTO TUESDAY.

THE NEXT SURFACE LOW WILL MOVE ACROSS THE NORTHERN PLAINS TUESDAY
AND THROUGH THE MID ATLANTIC REGION TUESDAY NIGHT AND WEDNESDAY.
MVFR/IFR RESTRICTIONS ARE LIKELY IN SNOW SHOWERS WITH THIS SYSTEM
TUESDAY NIGHT INTO WEDNESDAY.

SURFACE HIGH PRESSURE WILL SLIDE EASTWARD ACROSS THE REGION
WEDNESDAY NIGHT AND THURSDAY BRINGING MAINLY VFR WEATHER.

ANOTHER SYSTEM WILL MOVE ACROSS THE GREAT LAKES FRIDAY AND INTO NEW
ENGLAND SATURDAY. RESTRICTIONS ARE POSSIBLE IN SCATTERED RAIN AND
SNOW SHOWERS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Dec 29, 5:00 AM EST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST MON DEC 29 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-301000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
500 AM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:13 PM ESTWind AdvisoryPBZ24 hr
Dec 30, 3:14 PM ESTWinter Weather AdvisoryPBZClarion, Forest, Jefferson, Mercer, Venango24 hr

Nearby

Wind Advisories in Pennsylvania, 2008Wind Advisories in West Virginia, 2008Wind Advisories in Maryland, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.